For a restricted class of monoids, we prove that the decidability of the existential theory of word equations is preserved under graph products. Furthermore, we show that the positive theory of a graph product of groups can be reduced to the positive theories of some of the factor monoids and the existential theories of the remaining factors. Both results also include suitable constraints for the variables. Larger classes of constraints lead in many cases to undecidability results.


Graph Product Hyperbolic Group Boolean Formula Existential Theory Positive Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Berman, L.: The complexity of logical theories. Theo. Comp. Sci. 11, 71–77 (1980)MATHCrossRefGoogle Scholar
  2. 2.
    Berstel, J.: Transductions and context–free languages. Teubner, Stuttgart (1979)MATHGoogle Scholar
  3. 3.
    Diekert, V., Gutiérrez, C., Hagenah, C.: The existential theory of equations with rational constraints in free groups is PSPACE-complete. In: Ferreira, A., Reichel, H. (eds.) STACS 2001. LNCS, vol. 2010, pp. 170–182. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  4. 4.
    Diekert, V., Lohrey, M.: A note on the existential theory of equations in plain groups. Int. J. Algebra Comput. 12(1 & 2), 1–7 (2002)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Diekert, V., Lohrey, M.: Existential and positive theories of equations in graph products. In: Alt, H., Ferreira, A. (eds.) STACS 2002. LNCS, vol. 2285, pp. 501–512. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  6. 6.
    Diekert, V., Lohrey, M.: Word equations over graph products. Manuscript available from the authors (2003)Google Scholar
  7. 7.
    Diekert, V., Matiyasevich, Y., Muscholl, A.: Solving word equations modulo partial commutations. Theo. Comp. Sci. 224(1-2), 215–235 (1999)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Diekert, V., Muscholl, A.: Solvability of equations in free partially commutative groups is decidable. In: Orejas, F., Spirakis, P.G., van Leeuwen, J. (eds.) ICALP 2001. LNCS, vol. 2076, pp. 543–554. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  9. 9.
    Diekert, V., Rozenberg, G. (eds.): The Book of Traces. World Scientific, Singapore (1995)Google Scholar
  10. 10.
    Durnev, V.G.: Undecidability of the positive ∀ ∃3-theory of a free semi-group. Sib. Math. J. 36(5), 1067–1080 (1995)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Feferman, S., Vaught, R.L.: The first order properties of products of algebraic systems. Fund. Mat. 47, 57–103 (1959)MATHMathSciNetGoogle Scholar
  12. 12.
    Green, E.R.: Graph Products of Groups. PhD thesis, University of Leeds (1990)Google Scholar
  13. 13.
    Hermiller, S., Meier, J.: Algorithms and geometry for graph products of groups. J. Algebra 171, 230–257 (1995)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Makanin, G.S.: The problem of solvability of equations in a free semigroup. Math. Sbornik 103, 147–236 (1977)MathSciNetGoogle Scholar
  15. 15.
    Makanin, G.S.: Decidability of the universal and positive theories of a free group. Izv. Akad. Nauk SSSR, Ser. Mat. 48, 735–749 (1984)MathSciNetGoogle Scholar
  16. 16.
    Muscholl, A.: Decision and Complexity Issues on Concurrent Systems. Habilitation thesis, Universität Stuttgart (1999)Google Scholar
  17. 17.
    Plandowski, W.: Satisfiability of word equations with constants is in PSPACE. In: Proc. FOCS 1999, pp. 495–500. IEEE Computer Society Press, Los Alamitos (1999)Google Scholar
  18. 18.
    Presburger, M.: Über die Vollständigkeit eines gewissen Systems der Arithmetik ganzer Zahlen, in welchem die Addition als einzige Operation hervortritt. In: C. R. Congrès Math. Pays slaves, pp. 92–101 (1929)Google Scholar
  19. 19.
    Rips, E., Sela, Z.: Canonical representatives and equations in hyperbolic groups. Invent. Math. 120, 489–512 (1995)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Schulz, K.U.: Makanin’s algorithm for word equations — Two improvements and a generalization. In: Schulz, K.U. (ed.) IWWERT 1990. LNCS, vol. 572, pp. 85–150. Springer, Heidelberg (1992)Google Scholar
  21. 21.
    Sela, Z.: Diophantine geometry over groups VIII: The elementary theory of a hyperbolic group (2002), Available via http://www.ma.huji.ac.il/zlil/

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Volker Diekert
    • 1
  • Markus Lohrey
    • 1
  1. 1.FMIUniversität StuttgartStuttgartGermany

Personalised recommendations